Michigan, 2018Damaging Winds in Michigan, August 28, 2018
August 28, 2018 · NWS DTX · 6 events in 5 counties and zones
Thunderstorms brought down trees north Of I-69.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought down trees north Of I-69.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 28, 7:14 PM EST, 46 minutes earlier.
Area forecast discussion, Aug 28, 7:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
814 PM EDT Tue Aug 28 2018
.UPDATE...
Severe thunderstorm watch in effect until 1 AM for areas along and
north of I-69, as mid level jet (60 knots at 500 MB) tracks through
northern lower Michigan. Thus, best forcing expected to reside north
of I-69. With effective shear of 40+ KTs and MLCAPES still up around
2500 J/KG, severe thunderstorms producing damaging winds appears
likely for Tri-Cities region and northern Thumb Region, potentially
extending into Flint Vicinity and southern Thumb Region. Once
diurnal instability wanes shortly after midnight, severe chances will
be diminished greatly, but heavy rain threat will exist, as the
boundary aligns a bit more west-east. However, big complex entering
Northern Illinois will tend to cutoff the moisture feed, and that
complex will likely track through Ohio Valley. Thus, good chance
Southeast Michigan will be fairly quiet most of the overnight period.
The cold front moving through tomorrow may attempt to flare up by
noon as daytime heating sets in, but indications is the front will
clear southeast Michigan by late afternoon, thus severe storms are
not expected as max instability looks to be well south of the border.
&&
.PREV DISCUSSION...
Issued at 646 PM EDT Tue Aug 28 2018
AVIATION...
Thunderstorm complex crossing Lake Michigan and into Lower Michigan
this evening. Height falls/mid level jet (60 knots at 500 MB)
tracking through northern Lower Michigan will be the main focus of
activity, thus thunderstorm potential south of I-69 appears low,
especially with activity over northern Illinois stilling going,
helping to pinch off some of the moisture transport, and daytime
instability build up begins to wane. Outside of thunderstorms, VFR
conditions look to prevail. Moisture/stability axis slides through
tomorrow morning/early afternoon hours, and southern taf sites stand
the best chance of showers/thunderstorms going up before cold front
clears the state during late afternoon hours, with wind shift to
northwest.
For DTW... Low confidence in thunderstorms impacting terminal
tonight. Probably a slightly better chance around noon tomorrow with
the timing of cold front and modest diurnal destabilization, and
will introduce a prob30 15-18z.
DTW THRESHOLD PROBABILITIES...
* Low in thunderstorms tonight through tomorrow afternoon.
* Low in cigs aob 5000 feet tonight/tomorrow morning, medium
tomorrow afternoon.
PREV DISCUSSION...
Issued at 313 PM EDT Tue Aug 28 2018
DISCUSSION...
Much of the area remains under a slight risk of severe thunderstorms
this evening into tonight, but chances drop off significantly south
of the I-696 corridor where any potential activity will be very late
to arrive during the overnight hours.
Notably better thunderstorm chances exist along & north of the I-69
corridor, generally from mid evening into the overnight. Expect very
active convection to expand in coverage/intensity to the west late
in the day and build steadily east through lower Michigan during the
evening hours. Increased atmospheric wind flow will combine with a
large pool of unstable air in the region to maintain this activity
as it encroaches on the area. Would expect some storms to produce
areas of damaging wind with a smaller possibly of large hail and/or
an isolated tornado as storms overspread northern portions of the
forecast area this evening. Locally heavy rainfall is also a strong
possibility, especially where several rounds of thunderstorms occur.
Local rainfall amounts could very well reach the 2-4 inch range with
the heaviest/most persistent activity. A Flood Watch will remain in
effect from 6pm this evening to 8am Wednesday.
While the most active period of thunderstorms will likely occur from
mid evening to the midnight to 2am period as mature convective
elements work into the region, lingering showers and thunderstorms
should continue to funnel into all/part of the area overnight from
the west and settle slowly south to encompasses most of the forecast
area by daybreak. Scattered showers/thunderstorms will then remain a
possibly through Wednesday as a cold front settles southeast through
the area. Severe weather potential will be relatively low by that
time as best axis of instability should be squelched to the south
along southern edge of large convective outflow boundary that will
settle south of the region in the wake of clusters of thunderstorms
that occur over lower Michigan this evening/tonight.
Temperatures will cool considerably in the wake of the cold front,
settling back into the 70s late Wednesday. After lows dip well into
the 50s to around 60 from north to south across the area Wednesday
night, highs on Thursday will only struggle into the lower/mid 70s
(quite possibly upper 60s over parts of the Thumb with cool
northeast flow off of Lake Huron). Any remaining showers late on the
day Wednesday will end and dry weather is expected as high pressure
build into the area and provides this cooler weather regime.
Dry weather will continue on Friday as high pressure remains over
the area before some unsettled weather comes back into play for the
weekend. The high on Friday will give way to weak low pressure
which is forecasted to move across the Great Lakes region on
Saturday and into early Sunday. This low will bring chances for
showers and thunderstorms as the associated cold front pushes across
the area. Drier conditions then look to return by the beginning of
next week as high pressure once again settles in over the region.
Temperatures starting Friday and going through the weekend will stay
focused a little warmer with highs in the upper 70s to lower 80s.
MARINE...
Gusty southwesterly winds will continue through tonight ahead of a
cold front that will drop through the eastern lakes on Wednesday.
Highest winds look to cap off around 20 knots. This cold front will
produce another round of strong to severe thunderstorms which will
mainly impact the Lake Huron basin this evening into tonight. These
storms may produce locally higher wind gusts over 20 knots at times.
Winds will veer to the northwest early Wednesday in the wake of the
front while remaining up around 20 knots. High pressure will build
into the central Great Lakes behind the front Wednesday as it slowly
lifts northeast into Ontario. Marine headlines may be likely in the
wake of the cold front passage.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 8 AM EDT Wednesday for MIZ047>049-053-054-060.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......SF
AVIATION.....SF
DISCUSSION...DG/SP
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 6:38 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
738 PM EDT Tue Aug 28 2018
MIZ047>049-053>055-060>063-291000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
738 PM EDT Tue Aug 28 2018
This hazardous weather outlook is for locations along and north of
I-69.
.DAY ONE...Tonight
A severe thunderstorm watch is in effect through 1 AM. Thunderstorms
are likely this evening into tonight, some of which may be severe.
Damaging wind gusts to 70 mph will be the main hazard, along with
potential flash flooding. Large hail is a lesser threat, along with
a very low chance of a tornado. A flood watch is in effect for Tri-
Cities region and northern Thumb Region, as well as Shiawassee
county. Storm motion will be northeast around 40 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday and again this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation has been activated.
MIZ068>070-075-076-082-083-291000-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
738 PM EDT Tue Aug 28 2018
This hazardous weather outlook is for locations along and south of
M-59.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight, with a marginal chance
the storms will be severe. Damaging wind gusts are the primary
threat. Locally heavy rainfall and frequent cloud to ground lightning
will also be possible with the strongest storms. Storm motion will
be northeast around 40 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday and again this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation has been activated.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
738 PM EDT Tue Aug 28 2018
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Tonight
Rounds of thunderstorms are expected this evening and tonight,
mainly over Lake Huron. Some of these storms will be severe producing
winds in excess of 60 knots. Torrential rainfall and frequent cloud
to ground lightning will also occur. Storm motion will be northeast
around 35 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday and again this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SF
In the hours before
Special weather statement, Aug 28, 7:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
819 PM EDT TUE AUG 28 2018
MIZ047-048-053-290115-
Bay-Saginaw-Midland-
819 PM EDT TUE AUG 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...WESTERN SAGINAW
AND MIDLAND COUNTIES...
At 818 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Alma to near Martin.
Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Merrill around 845 PM EDT.
Freeland around 900 PM EDT.
Midland around 905 PM EDT.
Auburn around 910 PM EDT.
Bay City, Kawkawlin and Essexville around 915 PM EDT.
Other locations impacted by these storms include Brant, Nelson,
Garfield, Fenmore, Crump, Poseyville, Willard, Laporte, Averill and
Swan Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4380 8461 4383 8417 4384 8417 4385 8392
4381 8392 4376 8395 4377 8396 4371 8394
4367 8391 4364 8381 4313 8428 4313 8436
4347 8437 4347 8461
TIME...MOT...LOC 0018Z 247DEG 39KT 4331 8474 4255 8553
RBPThunderstorm Wind, Midland
- When
- August 28, 8:00 PM EST
- Where
- Midland County, 1.47 mi SSW of Bombay
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.710, -84.280
Numerous trees and power lines reported down across Midland county.
Thunderstorm Wind, Bay
- When
- August 28, 8:05 PM EST
- Where
- Bay County, 2.81 mi N of Pinconning
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.890, -83.960
Multiple trees and power lines reported down.
Thunderstorm Wind, Saginaw
- When
- August 28, 8:10 PM EST
- Where
- Saginaw County, 0.5 mi W of Dice
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.470, -84.130
Trees and power lines reported down.
Thunderstorm Wind, Huron
- When
- August 28, 8:39 PM EST
- Where
- Huron County, 0.85 mi NE of Caseville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.940, -83.260
Tree reported down blocking the road.
Thunderstorm Wind, Huron
- When
- August 28, 8:54 PM EST
- Where
- Huron County, 0.69 mi N of Popple
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.780, -83.100
Multiple small trees reported blown down.
Thunderstorm Wind, Tuscola
- When
- August 28, 9:25 PM EST
- Where
- Tuscola County, 6.07 mi SSE of Kingston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.340, -83.130
Multiple large trees reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28 to 31, 20188 deaths · 6 events
- Tornadoes and Flash Flooding in Wisconsin, August 28 to 31, 2018$20 million · EF2 · 36 events
- Hail and Damaging Winds in Missouri, August 28, 20181 death · $60,000 · 1.25 in hail · 23 events
- Heat in Maryland, August 28, 20181 death · 8 events
- Heat in New York, August 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, August 28 to 29, 20181 injured · $721,000 · 3 in hail · 60 events
- Flooding and Hail in Wisconsin, August 28 to 31, 2018$7.6 million · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$1.1 million · EF1 · 13 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$734,000 · EF1 · 19 events
- Damaging Winds in Michigan, August 28, 20181 injured · $1.3 million · 70 kt wind · 8 events
- Tornadoes and Flash Flood in Wisconsin, August 28, 2018$97,000 · EF1 · 16 events
- Flood and Hail in Illinois, August 28, 20182 injured · $52,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780008, 780009, 780010, 780011, 780012, 780014.